Alert archive / Maine / Wind Advisories in 2008
Wind Advisory 28, NWS Caribou, ME
NWS Caribou, ME issued this wind advisory at Dec 16, 2008, 1:47 AM EST for 4 counties in Maine. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2008, 1:47 AM EST (06:47 UTC)
- Expired
- Dec 16, 2008, 6:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCAR 160647 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 147 AM EST TUE DEC 16 2008 ...A BRIEF PERIOD OF STRONG WINDS WILL BUFFET NORTHERN MAINE LATE TONIGHT... .A BRIEF PERIOD OF STRONG WESTERLY WINDS WILL FOLLOW A COLD FRONTAL PASSAGE LATE TONIGHT ACROSS NORTHERN MAINE. WIND SPEEDS SHOULD DIMINISH SOMEWHAT ACROSS THE ADVISORY AREA BY DAYBREAK AND STRONGER WINDS ALOFT MOVE EAST OF THE REGION. MEZ001>006-010-161100- /O.NEW.KCAR.WI.Y.0028.081216T0647Z-081216T1100Z/ NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD 147 AM EST TUE DEC 16 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING. EXPECT WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH IMMEDIATELY BEHIND A COLD FRONTAL PASSAGE LATE TONIGHT...MOSTLY ACROSS NORTHERN MAINE. WINDS SHOULD DIMINISH SOMEWHAT ACROSS THE ADVISORY AREA BY DAYBREAK. PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY... TREES...AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE. PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION. $$ VJN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 15, 11:04 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 15, 11:04 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1104 PM EST MON DEC 15 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL BUILD EAST TUESDAY THEN CROSS THE AREA TUESDAY NIGHT. WEAK LOW PRESSURE WILL APPROACH ON WEDNESDAY AND SLIDE TO OUR EAST WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THURSDAY INTO THURSDAY NIGHT FOLLOWED BY ANOTHER AREA OF LOW PRESSURE ON FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... UPDATED THE GRIDS/ZFP TO GO DROP HIGH WIND WARNING FOR THE COAST. A COLD FRONT WILL CROSS THE REGION TONIGHT...WITH RAIN SHOWERS IN ADVANCE OF THE FRONT. RAIN SHOWERS WILL THEN TRANSITION TO SNOW SHOWERS IN THE WAKE OF THE FRONT...FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE. GUSTY SOUTHWEST WINDS WILL ALSO PERSIST IN ADVANCE OF THE COLD FRONT ALONG THE DOWNEAST COAST...WHERE A WIND ADVISORY REMAINS IN EFFECT THROUGH THE EVENING. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID 20S NORTH...TO THE LOWER TO MID 30S DOWNEAST. SCATTERED SNOW/RAIN SHOWERS COULD LINGER DOWNEAST EARLY TUESDAY. OTHERWISE...CLOUD COVER WILL DECREASE ACROSS THE REGION TUESDAY WITH HIGH PRESSURE BUILDING EAST. TEMPERATURES WILL BE NEAR STEADY TUESDAY...RANGING FROM THE LOWER TO MID 20S NORTH TO THE LOWER TO MID 30S DOWNEAST. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A COLD AIRMASS WILL BE IN PLACE THURSDAY NIGHT AS HIGH PRESSURE CRESTS OVER THE REGION. THIS SHOULD ALLOW STRONG RADIATIONAL COOLING TO BRING A VERY COLD NIGHT ACROSS THE REGION WITH MANY SUBZERO READINGS OVER THE FAR NORTH. THE ONLY COMPLICATING FACTOR MAY BE HIGH CLOUDS BEGINNING TO SPREAD OVER THE AREA LATE AT NIGHT. THIS COULD LIMIT COOLING A BIT...BUT STILL WENT SEVERAL DEGREES BELOW GUIDANCE IN MOST AREAS. A WEAK SHORTWAVE APPROACHING ON WEDNESDAY WILL SUPPORT ONE LOW OVER THE GREAT LAKES WITH A SECONDARY LOW OFF THE COAST. THE NAM IS CURRENTLY STRONGER WITH THE SECONDARY LOW THAN THE GFS...AND WOULD GIVE AROUND 4 INCHES OF SNOW TO THE AREA COMPARED WITH 2 INCHES FROM THE GFS. LIGHT SNOW SHOULD TAPER OFF TO SNOW SHOWERS WEDNESDAY EVENING. COLD HIGH PRESSURE WILL RETURN FOR THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS WITH THE LAST COUPLE OF DAYS THE ECMWF AND GFS ARE AT ODDS AT THE START OF THE LONG TERM . BOTH MODELS ARE INDICATING A HIGH RIDGE ACROSS THE REGION WITH A LOW PRESS SYSTEM DEEPENING IN THE MIDWEST. THE GFS HAS A MUCH MORE DEVELOPED LOW CENTERED OVER LAKE MICHIGAN WITH AN OCCLUDED FRONTAL SYSTEM WRAPPED AROUND IT. THE ECMWF HAS A ELONGATED LOW EXTENDING FROM THE OHIO RIVER VALLEY BACK TOWARDS KANSAS CITY. EMBEDDED ARE 3 LOWS ONE ON OHIO...ONE IN SE INDIANA THE LAST OVER ST LOUIS. BY 00Z SAT THE OCCLUDED SYSTEM MAKE ITS WAY INTO THE NORTH ATLANTIC AND A NEW PRIMARY LOW WILL DEVELOP EAST OF CAPE COD. AT THIS POINT THE MODELS ARE IN GOOD GENERAL AGREEMENT ON LOCATION OF THE PRIMARY LOW...HOWEVER THE CENTRAL PRESS IS ABOUT 8MB DIFFERENT. THE OLD PRIMARY LOW FROM THE GFS IS INDICATED OVER SRN QUEBEC. IT WILL BE FILLING...WITH THE REMNANTS OF THE OCCLUDED FRONT WRAPPED AROUND IT. THE DISPARITY IN THE MODELS WILL CONTINUE THROUGH THE END OF THE PERIOD. THE NEXT SYSTEM APPEARS TO CONTINUE THE PATTERN FROM PREVIOUS DAYS. THE GFS BRINGS A LOW PRES SYS OF THE COAST OF VA AT 00Z SUN. THE ECMWF BRINGS A INTO THE CAROLINAS BY 12Z SUN THEN MOVES IT N ALONG THE COAST TO NY BY 00Z. AT THIS TIME THE GFS INDICATES THAT THIS SYS WILL BE WELL EAST INTO THE CANADIAN MARITIMES. AT THIS TIME THERE IS TO MUCH UNCERTAINTY IN THE TRACK OF THE SYSTEM TO DETERMINE WHICH WILL EVENTUALLY WIN OUT. LOADED THE GMOS AND ADJUSTED THE SKY AND POP GRIDS TO SUPPORT ONE ANOTHER. MADE MINOR ADJUSTMENTS TO THE SEA GRIDS. && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... MVFR/IFR CONDITIONS ARE EXPECTED AT TIMES TONIGHT IN ADVANCE OF A COLD FRONT CROSSING THE REGION. STRONG GUSTY WINDS ARE EXPECTED ALONG THE DOWNEAST COAST EARLY TONIGHT. MVFR CONDITIONS COULD LINGER EARLY TUESDAY...PARTICULARLY ACROSS DOWNEAST AREAS. CONDITIONS WILL THEN IMPROVE TO VFR FOR ALL AREAS LATER TUESDAY MORNING. VFR CONDITIONS TUESDAY NIGHT WILL LOWER TO IFR FROM SOUTH TO NORTH IN SNOW WEDNESDAY MORNING. IFR CONDITIONS IN LIGHT SNOW WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL IMPROVE TO MVFR LATER WEDNESDAY NIGHT THEN VFR ON THURSDAY. CONDITIONS WILL DETERIORATE FRIDAY WITH DEVELOPING SNOW...THEN IMPROVE AGAIN SATURDAY. && .MARINE... NEAR TERM: A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT. SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED TUESDAY. VISIBILITIES WILL BE REDUCED IN RAIN SHOWERS AND PATCHY FOG TONIGHT...WITH LINGERING RAIN/SNOW SHOWERS TUESDAY MORNING. SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THURSDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...GALE WARNING UNTIL 5 AM EST TUESDAY FOR ANZ050>052. && NEAR TERM...HEWITT/NORCROSS SHORT TERM...BLOOMER LONG TERM...NORTON AVIATION...HEWITT/NORCROSS MARINE...HEWITT/NORCROSS/BLOOMER
Hazardous weather outlook, Dec 15, 11:14 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1114 PM EST MON DEC 15 2008 MEZ001>006-010-011-015>017-029>032-170415- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1114 PM EST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-170415- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1114 PM EST MON DEC 15 2008 ...GALE WARNING IN EFFECT UNTIL 5 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 15, 8:27 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
827 PM EST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG BAR HARBOR 44.39N 68.20W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
LARGE TREE DOWN ON NORTH AVENUE WITH POWER OUTAGES
&&
MWALKERLocal storm report, Dec 15, 9:04 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
904 PM EST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM BLIZZARD GOULDSBORO 44.48N 68.04W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH
&&
MWALKERLocal storm report, Dec 15, 9:06 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
906 PM EST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG GOULDSBORO 44.48N 68.04W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH
&&
MWALKERSpecial weather statement, Dec 15, 9:20 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 920 PM EST MON DEC 15 2008 MEZ001>006-010-160700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD 920 PM EST MON DEC 15 2008 ...STRONG WIND GUSTS CAN BE EXPECTED INTO THE EARLY MORNING HOURS... A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. SOUTHWEST WINDS OF 20 TO 30 MPH WILL SHIFT TO THE WEST WITH GUSTS OF 40 TO 45 MPH. THE HIGHEST GUSTS WILL OCCUR OVER THE HIGHER TERRAIN. THESE WIND GUSTS COULD SNAP TREE LIMBS AND BRANCHES. HEWITT
Local storm report, Dec 15, 9:22 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
922 PM EST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG BAR HARBOR 44.39N 68.20W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
LARGE TREE DOWN ON NORTH AVENUE WITH POWER OUTAGES
0815 PM NON-TSTM WND DMG GOULDSBORO 44.48N 68.04W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH
0835 PM NON-TSTM WND GST CUTLER 44.66N 67.20W
12/15/2008 M0.00 MPH WASHINGTON ME MESONET
61 MPH.
0835 PM NON-TSTM WND DMG BUCKSPORT 44.57N 68.80W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES IN TOWN.
0845 PM NON-TSTM WND DMG WINTER HARBOR 44.40N 68.08W
12/15/2008 HANCOCK ME LAW ENFORCEMENT
TREES AND POWER LINES DOWN WITH POWER OUTAGES.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 7:38 PM EST | High Wind Warning | CAR | Hancock, Washington | 3 hr |
| Dec 16, 5:54 AM EST | Small Craft Advisory | CAR | 8 hr | |
| Dec 16, 2:21 PM EST | Winter Weather Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.